Missouri, 2008

Hail in Missouri, April 3, 2008

April 3, 2008 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm brought hail to Cooper county, April 3, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm brought hail to Cooper county, April 3, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 3, 4:30 AM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Apr 3, 4:30 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT THU APR 3 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

ACTIVE AND COMPLEX WEATHER PATTERN TO CONTINUE WITH SEVERAL SHORT
WAVES IN THE SPLINTERED FLOW ACROSS THE CONUS. WEAKER WAVE MOVING
THROUGH THE CENTRAL ROCKIES THIS MORNING HAS A SURFACE AND 850 LOW
REFLECTION IN SOUTHEAST COLORADO. A STRONGER SHORT WAVE ON THE HEELS
OF THE CENTRAL ROCKIES DISTURBANCE WILL BE RAPIDLY KICKING THE
WEAKER WAVE INTO THE PLAINS TODAY. THERE WILL STILL BE A REFLECTION
OF IT AT THE 850 MB LEVEL AND THIS 850 LOW IS EXPECTED TO TRACK
AHEAD OF IT ARRIVING IN THE KANSAS CITY AREA BY THIS AFTERNOON.
ISENTROPIC LIFT ALREADY SHOWING UP ON THE 295K SURFACE AHEAD OF THIS
LOW...WITH SHOWERS ON RADAR STARTING TO DEVELOP FURTHER NORTH INTO
THE FORECAST AREA. EXPECT THIS LIFT TO CONTINUE THIS MORNING AHEAD
OF THIS SHORT WAVE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE
FORECAST AREA. ENOUGH ELEVATED INSTABILITY SHOWING UP TO WARRANT A
MENTION OF THUNDER.

IN NORTHERN MISSOURI...LIFT WILL BE MORE ELEVATED...BUT WITH THE 850
LOW TRACKING TO THE SOUTH OF THE REGION TODAY...SHOULD START TO SEE
A DEFORMATION BAND OF RAINFALL DEVELOPING NEAR THE IOWA BORDER. THIS
RAIN WILL BE AIDED BY THE LIFT AHEAD OF THE 700 MB LOW EXPECTED TO
BE IN SOUTHWEST IOWA BY 00Z. THE DEEPER MOISTURE WITH THE INITIAL
WEAKER WAVE WILL BE SHUNTED OFF TO THE EAST OF THE FORECAST AREA AS
THIS WAVE MOVES PAST...BEFORE THE STRONGER 500 MB KICKER WAVE MOVES
INTO THE PLAINS LATER TONIGHT. HOWEVER...FORECAST SOUNDINGS SHOW LOW
LEVEL MOISTURE REMAINS OVER MUCH OF THE FORECAST AREA THROUGH THE
NIGHT...SO NOT EXPECTING TO SEE MUCH CLEARING UNTIL SUBSIDENCE
BEHIND THE STRONGER SHORT WAVE MOVES IN ON FRIDAY.

EXPECT LITTLE IN THE WAY OF WARMING TODAY WITH THE CLOUDS AND
RAIN...SO WILL TREND TOWARD THE COLDER MET NUMBERS FOR HIGHS.

AREA WILL FIND ITSELF UNDER A BRIEF PERIOD OF UPPER RIDGING ON
SATURDAY...WITH A LEE SIDE TROUGH DEVELOPING IN RESPONSE TO THE
NEXT SHORT WAVE MOVING OUT OF THE WEST. THUS SATURDAY WILL PROVIDE A
BRIEF WARM UP BEFORE THE NEXT CHANCE OF RAIN ARRIVES WITH THE NEXT
SHORT WAVE THE LATTER HALF OF THE WEEKEND.

PC

&&

.AVIATION...
FOR THE 12Z TAFS...AN AREA OF LIFR/IFR CIGS WITH IFR/MVFR VSBYS IN
LIGHT RAIN...DRIZZLE AND FOG WAS LOCATED JUST SOUTH OF INTERSTATE
70. SOUTHEAST WINDS IN THE LOWER LEVELS ALONG WITH WEAK ISENTROPIC
LIFT WILL ADVECT THE LOW CIGS AND VSBYS INTO THE TAF SITES THIS
MORNING. WITH A PERSISTENT LIGHT RAIN AND DRIZZLE THROUGHOUT THE
DAY...CIGS WILL IFR/LIFR WILL PERSIST. ALTHOUGH THE PRECIPITATION
WILL END THIS EVENING...MOIST LOW LEVEL NORTH TO NORTHEAST WINDS
WILL MAIN THE LOW CIGS AND MVFR VSBYS THROUGH MUCH OF THE NIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 3, 5:00 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU APR 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT. THUNDERSTORMS WILL BE
POSSIBLE AT TIMES TODAY AS FAR NORTH AS HIGHWAY 36...BUT THE MORE
LIKELY AREA FOR STORMS WILL BE IN AREAS SOUTH OF THE MISSOURI RIVER.
RAINFALL AMOUNTS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE ANY FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT SATURDAY NIGHT AND INTO
SUNDAY AS A FRONT MOVES SOUTHEAST ACROSS MISSOURI AND EASTERN KANSAS.
THE BETTER CHANCES OF THUNDERSTORMS WITH THIS FRONT WILL BE IN
NORTHERN MISSOURI. SEVERE STORMS ARE NOT EXPECTED.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AS A FAST MOVING
STORM SYSTEM MOVES THROUGH MISSOURI. AT THIS TIME SEVERE STORMS ARE
NOT EXPECTED WITH THIS SYSTEM. A STRONGER STORM SYSTEM LOOKS TO BE
TAKING SHAPE FOR LATER ON WEDNESDAY. THIS SYSTEM MAY HAVE THE
POTENTIAL OF PRODUCING SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SATURDAY.

PC

In the hours before

Special weather statement, Apr 3, 9:29 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 AM CDT THU APR 3 2008

MOZ053-054-031600-
BATES-HENRY-
1029 AM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BATES AND SOUTHEASTERN
HENRY COUNTIES UNTIL 1100 AM CDT...

AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF RICH HILL...MOVING NORTHEAST
AT 60 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MONTROSE BY 1035 AM CDT.
  DEEPWATER BY 1045 AM CDT.
  9 MILES SOUTHEAST OF CLINTON BY 1050 AM CDT.

THE TOWNS OF ROCKVILLE...BROWNINGTON...COAL AND TIGHTWAD ARE ALSO IN
THE PATH OF THIS STORM.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A PENNY...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Apr 3, 9:52 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT THU APR 3 2008

MOZ054-031615-
HENRY-
1052 AM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN HENRY COUNTY UNTIL 1115
AM CDT...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DEEPWATER...OR 9 MILES SOUTH OF CLINTON...
MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN HENRY
COUNTY...INCLUDING THE TOWNS OF BROWNINGTON...COAL AND TIGHTWAD.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A PENNY...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Apr 3, 9:59 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 AM CDT THU APR 3 2008

MOZ038-039-043>045-031630-
CASS-JOHNSON-LAFAYETTE-PETTIS-SALINE-
1059 AM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS...NORTHERN
JOHNSON...NORTHWESTERN PETTIS...SOUTHEASTERN LAFAYETTE AND WESTERN
SALINE COUNTIES UNTIL 1130 AM CDT...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF HOLDEN...MOVING NORTHEAST
AT 65 MPH.

THIS STORM WILL BE NEAR...
  CONCORDIA BY 1115 AM CDT.
  8 MILES SOUTHEAST OF ALMA BY 1120 AM CDT.
  SWEET SPRINGS...8 MILES SOUTHEAST OF BLACKBURN AND 8 MILES
  NORTHWEST OF HOUSTONIA BY 1125 AM CDT.

THE TOWNS OF PITTSVILLE...FAYETTEVILLE AND EMMA ARE ALSO IN THE PATH
OF THIS STORM.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A PENNY...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Apr 3, 10:20 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT THU APR 3 2008

MOZ038-039-044>046-031645-
COOPER-JOHNSON-LAFAYETTE-PETTIS-SALINE-
1120 AM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...NORTHERN
PETTIS...SALINE...SOUTHEASTERN LAFAYETTE AND WESTERN COOPER COUNTIES
UNTIL 1145 AM CDT...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CONCORDIA TO KNOB
NOSTER...MOVING EAST AT 60 MPH.

THESE STORMS WILL BE NEAR...
  BLACKBURN...SWEET SPRINGS AND LA MONTE BY 1125 AM CDT.
  HOUSTONIA BY 1130 AM CDT.
  SEDALIA BY 1135 AM CDT.
  MARSHALL BY 1140 AM CDT.
  SMITHTON AND 8 MILES SOUTH OF SLATER BY 1145 AM CDT.

THE TOWNS OF EMMA...MOUNT LEONARD...HUGHESVILLE...SEDALIA MEMORIAL
AIRPORT...NELSON...BLACKWATER AND CLIFTON CITY ARE ALSO IN THE PATH
OF THESE STORMS.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A PENNY...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Apr 3, 10:48 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1148 AM CDT THU APR 3 2008

MOZ039-040-045-046-031715-
COOPER-HOWARD-PETTIS-SALINE-
1148 AM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR COOPER...PETTIS...SOUTHEASTERN
SALINE AND SOUTHERN HOWARD COUNTIES UNTIL 1215 PM CDT...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
MARSHALL TO 11 MILES NORTH OF SMITHTON TO SEDALIA...MOVING EAST AT 55
MPH.

THESE STORMS WILL BE NEAR...
  SMITHTON AND PILOT GROVE BY 1155 AM CDT.
  NEW FRANKLIN...OTTERVILLE AND BOONVILLE BY NOON CDT.
  BUNCETON BY 1205 PM CDT.

THE TOWNS OF SEDALIA...NELSON...BLACKWATER...ARROW ROCK...CLIFTON
CITY...LAMINE...FRANKLIN AND PRAIRIE HOME ARE ALSO IN THE PATH OF
THESE STORMS.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A PENNY...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Apr 3, 11:08 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 PM CDT THU APR 3 2008

MOZ039-040-045-046-031745-
COOPER-HOWARD-PETTIS-SALINE-
1208 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR COOPER...PETTIS...SOUTHEASTERN
SALINE AND SOUTHERN HOWARD COUNTIES UNTIL 1245 PM CDT...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW FRANKLIN TO
BOONVILLE TO BUNCETON...MOVING EAST AT 55 MPH.

THESE STORMS WILL AFFECT MAINLY RURAL AREAS OF COOPER...PETTIS...
SOUTHEASTERN SALINE AND SOUTHERN HOWARD COUNTIES...INCLUDING THE
TOWNS OF BOONVILLE...NEW FRANKLIN...BUNCETON AND PRAIRIE HOME.

CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF A DIME...AND
BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cooper

When
April 3, 11:11 AM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94678.